Iowa, 2007

Winter Weather in Iowa, February 6, 2007

February 6, 2007 · NWS DVN · 21 events in 21 counties and zones

An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri. This system spread accumulating snow of 2 to 5 inches across much of eastern Iowa. An impressive and intense baroclinic zone set up over the region (temperatures were in the single digits in eastern Iowa, but in the 60s in southwest Missouri) that contributed to strong forcing. Snow developed quickly from west to east around daybreak on February 6, 2007, continued into the afternoon before tapering to flurries. The snow ended from west to east by evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 6, 3:30 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 6, 3:30 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST TUE FEB 6 2007

.SYNOPSIS...
SFC ANALYSIS SHOWS RIDGE AXIS ALONG AND EAST OF THE MISSISSIPPI.
RETURN DEVELOPING IN THE WEST AHEAD OF LOW PRESSURE OVER SD
ASSOCIATED WITH CLIPPER SYSTEM WITH VORT MAX SEEN ON WATER VAPOR
DIVING DOWN ACROSS ND. SNOW BREAKING OUT FROM MN THROUGH
SOUTHWEST IA WITHIN REGION OF ISENTROPIC LIFT/WARM ADVECTION AND
LOW LEVEL FRONTOGENETICAL FORCING. THIS INITIAL SURGE OF SNOW
GENERALLY LIGHT WITH VISIBILITIES MAINLY AOA 3-5 MILES. MAIN
BRUNT OF ACCUMULATING SNOWS WITH VSBYS AROUND 1 MILE OR LESS FURTHER
NORTHWEST OVER DAKOTAS SURGING INTO SOUTHWEST MN ATTIM... IN
REGION WHERE FCST SOUNDINGS SHOW ISOTHERMAL LAYER SFC - 600 MB IN
DENDRITIC GROWTH ZONE OF -13 TO -18C COINCIDENT WITH DEEP VERTICAL
MOTIONS ON COLD SIDE OF INTENSE BAROCLINIC ZONE.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CHALLENGES ARE WITH SNOW AMOUNTS AND ADVISORY...AND TEMPS.

SOMEWHAT CHALLENGING EVOLUTION TO SNOW WITH INTENSE LOW LEVEL
BAROCLINIC ZONE SHIFTING NE. USING NOWCAST TOOLS WITH
RADAR/OBS AND BLEND OF MODEL FORCING FOR EVOLUTION OF SNOW.
EXTRAPOLATING RADAR TRENDS WITH FORCING SUPPORTS HIGHEST ACCUMS
ROUGHLY ALONG AND ESPECIALLY NORTHEAST OF WASHINGTON TO
MACOMB LINE WHERE 1-2 PUNCH EXPECTED WITH ISENTROPIC LIFT AND
FRONTOGENETICAL FORCING FOLLOWED BY POSITIVE VORTICITY
ADVECTION THIS AFTN. MODEL QPF/S FAIRLY STABLE DEPICTING SOLID
.10 TO .20 AND WITH SNOW/WATER RATIOS OF 15-20:1 MINIMALLY
AND LIKELY HIGHER SUPPORTS 2-5 INCHES... WHICH IS ALSO SUPPORTED BY
GARCIA METHOD. OVERALL STILL LOOKING LIKE MOST LIKELY AREA TO
SEE SWATH OF 3-5 INCHES ALONG AND CLOSE TO AXIS FROM CEDAR RAPIDS
TO QUAD CITIES TO KEWANEE. ISOLATED 6 INCH AMOUNT NOT OUT OF
QUESTION. WILL MAINTAIN SNOW ADVISORY ... BUT MADE FEW ADJUSTMENTS
WITH WITH BAROCLINIC ZONE SURGING NORTHEAST ADJUSTED ADVISORY
TO INCLUDE JO DAVIESS AND STEPHENSON COUNTIES AND TRIMMED
BACK SEVERAL COUNTIES IN THE SOUTHWEST. TEMPS QUITE CHALLENGING WITH
LARGE GRADIENT OF 10-15 DEGS OR MORE LIKELY FROM NORTHEAST TO
SOUTHWEST. GENERALLY FAVOR SIDING TOWARD COLDER MAV GUIDANCE...
WHICH MESHES WELL WITH CURRENT FCST... SO LITTLE CHANGE MADE THERE.

POSSIBLY FEW FLURRIES LINGERING EARLY THIS EVE...THEN EXPECT SOME
DECREASE IN CLOUDINESS AS RIDGE AXIS MOVES IN. CONCERN MAY BE
TOO PESSIMISTIC YET ON CLOUD COVER AS ADDITIONAL SUBSIDENCE BEHIND
DEPARTING MID LEVEL SHORTWAVE MAY AID IN CLEARING. AS CLOUDS GO...
SO GO TEMPS. WITH FRESH POWDER... UNDERCUT COLDEST MAV GUIDANCE ON
LOWS BY FEW DEGS.  ..05..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
FRESH SNOW FIELD LAID DOWN BY DEPARTING CLIPPER WILL HAVE A
SUPPRESSION EFFECT ON TEMPERATURES FOR WEDNESDAY AND THURSDAY.
OTHERWISE QUIET AND COLD WITH BOTH MAX AND MIN TEMPERATURES RUNNING
BELOW GUIDANCE AS YET ANOTHER ARCTIC HIGH PUSHES INTO THE REGION.
H85 TEMPERATURES NOT AS COLD AS OVER THE WEEKEND...SO MAX TEMPS
SHOULD BE AT LEAST INTO THE TEENS.

ATTM...HAVE NOT MADE ANY CHANGES FROM FRIDAY ON. MODELS SUGGEST A
WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH ON FRIDAY. NOT SURE IF
IT WILL DO ANYTHING BUT THE CURRENT 20 POPS LOOK ABOUT RIGHT. AFTER
A QUIET WEEKEND...DISAGREEMENTS SHOW UP WITH THE GLOBAL MODELS. BOTH
ARE SIGNALING A POTENTIAL SYSTEM EARLY NEXT WEEK BUT DISAGREE ON
LOCATION AND TIMING. ECMWF ACTUALLY HAS ANOTHER ARCTIC HIGH BUILDING
IN WHICH IS STRONGER ON THE 00Z RUN THAN THE PREVIOUS 12Z RUN. GIVEN
THIS UNCERTAINTY...THE CURRENT SILENT 20 POPS FOR MONDAY LOOK TO BE
ABOUT RIGHT. OVERALL...TEMPERATURES SHOULD CONTINUE TO REMAIN BELOW
NORMAL.            ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BUREAU-CARROLL-
HENDERSON-HENRY-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.

&&
Hazardous weather outlook, Feb 5, 5:17 AM CST, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 AM CST MON FEB 5 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
517 AM CST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILLS WILL PERSIST THROUGH THIS EVENING.
WIND CHILLS WILL DIP DOWN IN THE RANGE OF 20 TO 30 BELOW ZERO
AT TIMES...ROUGHLY ALONG AND NORTH OF INTERSTATE 80 WHERE
A WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING.
SOME IMPROVEMENT IS LIKELY THIS AFTERNOON AS TEMPERATURES CLIMB
AND WINDS DIMINISH...ALLOWING WIND CHILLS TO RISE ABOVE 20 BELOW
ZERO...STILL QUITE COLD.

ICE JAMS WILL BE POSSIBLE ON AREA RIVERS THROUGH THE NEXT WEEK.
MINOR ICE JAMS HAVE ALREADY OCCURRED ON THE ROCK RIVER IN ILLINOIS
AND ALSO ON SECTIONS OF THE WAPSIPINICON AND MAQUOKETA RIVERS IN
EASTERN IOWA. MINOR RISES UP TO NEAR FLOOD STAGE ARE
POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED WHERE THESE ICE JAMS
FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CLIPPER SYSTEM WILL MOVE ACROSS THE AREA ON TUESDAY BRINGING
ACCUMULATING SNOW TO MUCH OF THE OUTLOOK AREA. THE SNOW IS
EXPECTED TO DEVELOP TOWARD DAYBREAK ON TUESDAY WEST OF THE
MISSISSIPPI RIVER AND SPREAD EAST DURING THE MORNING BEFORE
TAPERING OFF MID TO LATE AFTERNOON FROM WEST TO EAST.
AT THIS TIME IT APPEARS THAT MUCH OF THE OUTLOOK AREA WILL RECEIVE
BETWEEN 1 AND 3 INCHES OF ACCUMULATION...WITH THE POTENTIAL FOR AN
AXIS OF HIGHER AMOUNTS OF 4 TO 5 INCHES WITH ISOLATED 6 INCHES
ALONG AND 50 MILES EITHER SIDE OF A LINE FROM CEDAR RAPIDS TO THE
QUAD CITIES TO KEWANEE. THERE IS STILL SOME UNCERTAINTY ON THE
TRACK AND STRENGTH OF THE SYSTEM...WHICH COULD IMPACT LOCATION
AND AMOUNTS. BE SURE TO STAY TUNED TO LATER OUTLOOKS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH RIVER LEVELS TO THE
NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. ALSO...SPOTTER
REPORTS OF SNOW AMOUNTS LATE TONIGHT AND TUESDAY WOULD BE GREATLY
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
February 6, 4:35 AM CST to 3:15 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
February 6, 4:40 AM CST to 2:15 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 6, 4:55 AM CST to 2:35 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
February 6, 5:00 AM CST to 1:45 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 6, 5:00 AM CST to 1:15 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
February 6, 5:15 AM CST to 5:15 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Des Moines

When
February 6, 5:15 AM CST to 1:50 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 6, 5:15 AM CST to 2:35 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
February 6, 5:15 AM CST to 5:15 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 6, 5:15 AM CST to 2:15 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
February 6, 5:15 AM CST to 5:45 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
February 6, 5:15 AM CST to 2:45 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
February 6, 5:15 AM CST to 2:55 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
February 6, 5:35 AM CST to 6:10 PM CST
Where
Scott forecast zone
Reported by
Newspaper
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

According to the Quad City Times, Davenport police responded to numerous accidents, but none were serious. The Scott County Sheriff's Department reported several cars in the ditch.

Winter Weather, Johnson

When
February 6, 5:38 AM CST to 1:05 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
February 6, 5:40 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
February 6, 6:07 AM CST to 5:18 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 6, 6:20 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Weather, Benton

When
February 6, 6:30 AM CST to 5:35 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
February 6, 6:35 AM CST to 4:35 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14584, 14602, 14593, 14596, 14603, 14587, 14588, 14590, 14595, 14597, 14598, 14599, 14600, 14601, 14594, 14585, 14591, 14589, 14592, 14583, 14586.